Increasing medication but still have symptoms of underactive thyroid

Hi, I had radioactive treatment 1o years ago and have been 'balancing' my health on thyroxine levels of 175mcg per day ever since. There have been odd times when I've felt really unwell but I'm now really suffering. My TSH declined over the last 18 months and so I went on 200mcg, test results showed that my TSH went back to 0.13 but 3 months on I feel awful. My pulse is 58 with gaps in pace,terrible short and long term memory loss, I don't sleep well, my head is covered in a itchy rash and my general mood is all over the place as I just can't think straight. Can I be overactive, my Dr says I can feel unwell if I take too much thyroxine? I'm a 38 yr old female and wondered if anything maybe going on with premenopause? please help as this is affecting relationships, work and I'm really worried.

3 Replies

oldestnewest
  • I sympathise, it's awful feeling like this.

    Have you been given a different brand of levothyroxine?, this can make a difference.

    Do you take your tablets around the same time each morning with water and not have anything else to drink or eat?

    Are you taking iron or calcium supplements? anti-acid remedies? are you taking any other medications? there are some that interfere with the absorbancy of thyroid meds.

    Can you find out what your Free T4 was if they tested it?

    Have you had your Vitamin B12, D tested? your ferritin and folate?

  • I've tried everything, I take my tablets at 7 am and then have nothing to eat for 2 hours, have stopped drinking coffee and any vitamins I need I take just before bedtime. I feel different depending on the time of month now and that's why I was wondering if anyone had experienced menopause on levothyroxine. I am careful to store the drug and the brand hasn't changed as suggested by the link below.. What I will do is try the B12 and D test and the others that you you suggested to see if there's anything else going on. Appreciate your help.

  • Harri,

    You may care to look at my answer on this thread:

    thyroiduk.healthunlocked.co...

    What I discussed there are things that could reduce the impact of a specific dose - of course they could also have the opposite effect if you think of them the other way round. That is, you *were* taking poorly stored thyroxine but *now9 it is where it should be in potency.

    All the best

    Rod

You may also like...